Affordable Access

Publisher Website

Long-term follow-up of toenail onychomycosis caused by dermatophytes after successful treatment with systemic antifungal agents

Authors
Journal
Journal of the American Academy of Dermatology
0190-9622
Publisher
Elsevier
Publication Date
Volume
62
Issue
3
Identifiers
DOI: 10.1016/j.jaad.2009.04.062
Keywords
  • Amorolfine Nail Lacquer
  • Dermatophytes
  • Itraconazole
  • Systemic Antifungal
  • Terbinafine
  • Toenail Onychomycosis
Disciplines
  • Biology

Abstract

Background Recurrences (relapse or reinfection) of onychomycosis are not uncommon, with percentages reported in various studies ranging from 10% to 53%. Objective We sought to determine the prevalence of long-term recurrences of toenail onychomycosis caused by dermatophytes cured after systemic antifungal treatment with terbinafine (T) or itraconazole (I) and identify risk factors for recurrences. Methods This 7-year prospective study, started in 2000 and ended in 2007, included 73 patients periodically followed after successful treatment of toenail onychomycosis using either T, 250 mg daily (59 patients), or I, 400 mg daily, for 1 week per month (14 patients). Patients were evaluated every 6 months, with clinical and mycological evaluations being performed. Results Twelve of 73 patients (16.4%) developed a recurrence of onychomycosis a mean time of 36 months after successful treatment. These included 5 of the 14 patients (35.7%) who had taken I and 7 of the 59 (11.9%) who had taken T ( P = .046). Limitations The number of patients treated with T (59 patients) was more than that for I (14 patients). Conclusion The administration of systemic T to treat the first episode of onychomycosis may provide better long-term success than I in those patients with a complete response. Other factors including the presence of predisposing factors, use of nail lacquer as a prophylactic treatment, and the dermatophyte strain isolated were not significantly related to relapse.

There are no comments yet on this publication. Be the first to share your thoughts.